Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Nashville, TN

January 22, 1999Benton County, Houston County, Humphreys County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jan 22, 1999, 9:45 AM CST for Benton County, Houston County, Humphreys County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1999, 9:45 AM CST (15:45 UTC)
Expired
Jan 22, 1999, 1:40 PM CST
In force
4 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Benton County, TN, Houston County, TN, Humphreys County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 221554 COR
FFWBNA
TNC005-083-085-161-221940-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CST FRI JAN 22 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN WESTERN TENNESSEE
  HOUSTON COUNTY IN MIDDLE TENNESSEE
  HUMPHREYS COUNTY IN MIDDLE TENNESSEE
  STEWART COUNTY IN MIDDLE TENNESSEE

* UNTIL 140 PM CST

* AT 930 AM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN ALONG THE TENNESSEE RIVER...
  MOVING NORTHEAST.
* THUNDERSTORMS MOVED THROUGH THE AREA EARLIER THIS MORNING AND
  PRODUCED LOCALLY HEAVY RAIN. ADDITIONAL HEAVY RAIN WILL AGAIN
  MOVE THROUGH THE AREA AND LIKELY PRODUCE FLASH FLOODING ALONG
  SMALL STREAMS AND CREEKS.

FLASH FLOOD WATERS MOVE AT VERY FAST SPEEDS. THE FORCE OF SIX
INCHES OF WATER CAN KNOCK PEOPLE OFF THEIR FEET. CARS CAN BE EASILY
SWEPT AWAY IN JUST TWO FEET OF WATER. DON'T DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD

...CORRECTED TIME OF RADAR INDICATED THUNDERSTORMS

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 8:52 AM CST, 53 minutes earlier.

Area forecast discussion, Jan 22, 8:52 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
852 AM CST FRI JAN 22 1999

LN OF STG TSRA CURNTLY EDGING TWD TN RVR W/ AREA OF SHRA/TSRA MOVG NE
THRU WRN MID TN.

WL SEND A SET OF AMENDED ZNS FOR MID TN TO DROP THE WATCH...REALIGN
ZN GROUPING...AND MAKE A FEW MINOR ADJUSTMENTS TO PD 1 FCST.

MRNG BNA SOUNDING SHOWS WEAKLY UNSTABLE ENVIRONMENT W/ LI OF ZERO
AND PW OVR 1 INCH. ADAP CHARTS SHOW GREATER INSTABILITY TO SW OF
FA...AND XPCT AMS OVR FA TO DESTABILIZE AS TEMPS INCRS AND MORE
UNSTABLE AIR ADVECTS INTO MID TN.

HAVE A NICE DAY

08

In the hours before

Local storm report, Jan 22, 4:10 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
510 AM CDT FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    CAMDEN                    TN   WIND DAMAGE
01/22/99   BENTON
                                          1 HOUSE DESTROYED AND
                                          A TRAILER HOME BLOCKING
                                          HIGHWAY ABOUT 8 MILES
                                          NORTH OF CAMDEN. POWER
                                          LINES DOWN.
Local storm report, Jan 22, 4:16 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
416 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    CAMDEN                    TN   1.75 INCH HAIL
01/22/99   BENTON                         GOLFBALL SIZE HAIL
                                          REPORTED ON MAIN STREET IN
                                          CAMDEN
Local storm report, Jan 22, 4:19 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HEADER TIME
NATIONAL WEATHER SERVICE NASHVILLE TN
410 AM CDT FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    CAMDEN                    TN   WIND DAMAGE
01/22/99   BENTON
                                          1 HOUSE DESTROYED AND
                                          A TRAILER HOME BLOCKING
                         P                 HIGHWAY ABOUT 8 MILES
                                          NORTH OF CAMDEN. POWER
                                          LINES DOWN.
Special weather statement, Jan 22, 6:39 AM CST, 3 hours 6 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-222140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
639 AM CST FRI JAN 22 1999

SEVERE THUNDERSTORMS SOME CONTAINING TORNADOES ARE LIKELY ACROSS
MIDDLE TENNESSEE...INCLUDING DECATUR AND BENTON COUNTIES IN WEST
TENNESSEE TODAY AND TONIGHT.

A STRONG UPPER LEVEL TROUGH WILL PULL OUT OF THE SOUTHERN PLAINS
TODAY AND INTENSIFY AS IT HEADS TOWARD MIDDLE TENNESSEE.  WITH A
MOIST AND UNSTABLE AIR MASS ALREADY IN PLACE SEVERE THUNDERSTORMS
WITH DAMAGING WINDS...LARGE HAIL AND TORNADOES CAN BE EXPECTED ACROSS
MIDDLE TENNESSEE TODAY AND TONIGHT.

RESIDENTS OF MIDDLE TENNESSEE SHOULD NOT TAKE THIS SITUATION
LIGHTLY. KEEP ABREAST OF THIS POTENTIALLY DANGEROUS WEATHER
SITUATION BY LISTENING TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVISION. NOW IS THE TIME TO PLAN WHERE YOU MIGHT SEEK SHELTER. IN
YOUR HOME...IF YOU HAVE A BASEMENT THAT WOULD BE THE BEST PLACE. IF
NOT...AN INTERIOR CLOSET OR ROOM. REMEMBER TO STAY AWAY FROM
WINDOWS. DO NOT TRY AND OUTRUN A TORNADO IN YOUR CAR.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TODAY AND TONIGHT.

PLEASE MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
FOR THE LATEST FORECASTS AND SEVERE WEATHER INFORMATION.

BOYD
Local storm report, Jan 22, 7:19 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
719 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    CLARKSVILLE               TN   TORNADO
01/22/99   MONTGOMERY                     *** 2 INJ ***
                                          AN APPARENT TORNADO STRUCK
                                          DOWNTOWN CLARKSVILLE AND
                                          DID SEVERE DAMAGE TO A
                                          POLICE COMPLEX, THE
                                          COURTHOUSE AND AN
                                          APARTMENT BUILDING.
                                          MOST OF THE DAMAGE
                                          OCCURRED ON FRANKLIN ST.,
                                          COMMERCE ST. AND 3RD ST.
                                          POLICE CORDONED OFF
                                          DOWNTOWN CLARKSVILLE DUE
                                          TO THE AMOUNT OF DEBRIS
                                          IN THE AREA.

                                          AT LEAST SEVERAL BUILDINGS
                                          REPORTEDLY DESTROYED.

                                          INJURIES WERE REPORTED
                                          TO BE SLIGHT, BUT THE TYPE
                                          WAS NOT SPECIFIED.

                                          THESE REPORTS RECEIVED
                                          FROM THE MONTGOMERY
                                          COUNTY NEWS.
Special weather statement, Jan 22, 9:19 AM CST, 26 minutes before
TNZ005>010-022>031-055>064-075-076-093>096-221830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
919 AM CST FRI JAN 22 1999

...SEVERE WEATHER CONTINUES TO THREATEN MIDDLE TENNESSEE RESIDENTS
TODAY...

A STRONG COLD FRONT CONTINUES PUSHING TOWARD MIDDLE TENNESSEE. THE
ATMOSPHERE AHEAD OF THE FRONT IS UNUSUALLY WARM AND VERY MOIST...
AND CONDITIONS ARE THEREFORE FAVORABLE FOR SEVERE WEATHER
DEVELOPMENT...ESPECIALLY DURING THE AFTERNOON.

LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND EVEN ISOLATED
TORNADOES ARE POSSIBLE ACROSS MID-STATE.

MIDDLE TENNESSEE RESIDENTS ARE STONGLY ENCOURAGED TO MONITOR MEDIA
SOURCES...SUCH AS NOAA WEATHER RADIO...FOR THE LATEST WEATHER
INFORMATION.

STORMS SPOTTER GROUPS AND EMA PERSONNEL SHOULD PREPARE FOR
ACTIVATION LATER TODAY SHOULD SEVERE WEATHER DEVELOP.

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:47 AM CSTTornado WarningOHXBenton48 min
Jan 22, 3:20 AM CSTSevere Thunderstorm WarningOHXDecatur60 min
Jan 22, 3:32 AM CSTSevere Thunderstorm WarningOHXHouston, Stewart63 min
Jan 22, 3:32 AM CSTSevere Thunderstorm WarningOHXHumphreys63 min
Jan 22, 3:40 AM CSTTornado WarningOHXBenton, Houston, Humphreys35 min
Jan 22, 3:48 AM CSTTornado WarningOHXDecatur47 min
Jan 22, 3:48 AM CSTTornado WarningOHXStewart47 min
Jan 22, 3:54 AM CSTTornado WarningOHXDickson, Montgomery61 min
Jan 22, 4:30 AM CSTSevere Thunderstorm WarningOHXCheatham, Robertson65 min
Jan 22, 4:38 AM CSTTornado WarningOHXHumphreys62 min
Jan 22, 4:48 AM CSTTornado WarningOHXHouston52 min
Jan 22, 5:00 AM CSTTornado WarningOHXDickson65 min
Jan 22, 5:06 AM CSTTornado WarningOHXMontgomery49 min
Jan 22, 5:19 AM CSTTornado WarningOHXCheatham46 min
Jan 22, 5:24 AM CSTTornado WarningOHXRobertson61 min
Jan 22, 6:37 AM CSTSevere Thunderstorm WarningOHXStewart18 min
Jan 22, 9:45 AM CSTFlash Flood WarningOHXStewart4 hr
Jan 22, 10:04 AM CSTSevere Thunderstorm WarningOHXBenton61 min
Jan 22, 1:00 PM CSTTornado WarningOHXDecatur60 min
Jan 22, 1:26 PM CSTFlash Flood WarningOHXBenton, Stewart4 hr
Jan 22, 1:59 PM CSTFlash Flood WarningOHXDecatur4 hr
Jan 22, 3:20 PM CSTFlash Flood WarningOHXPerry, Wayne3 hr
Jan 22, 3:20 PM CSTFlash Flood WarningOHXHouston, Humphreys, Montgomery3 hr
Jan 22, 3:41 PM CSTSevere Thunderstorm WarningOHXDecatur, Perry, Wayne34 min
Jan 22, 4:35 PM CSTSevere Thunderstorm WarningOHXGiles50 min
Jan 22, 4:47 PM CSTFlash Flood WarningOHXHickman4 hr
Jan 22, 4:47 PM CSTFlash Flood WarningOHXCheatham, Dickson, Robertson4 hr
Jan 22, 4:47 PM CSTFlash Flood WarningOHXBenton, Stewart4 hr
Jan 22, 5:30 PM CSTTornado WarningOHXLincoln45 min
Jan 22, 5:32 PM CSTFlash Flood WarningOHXDecatur, Perry, Wayne4 hr
Jan 22, 5:32 PM CSTFlash Flood WarningOHXHouston, Humphreys, Montgomery4 hr

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.